Video

Practical Considerations for Utilizing Second-Line Therapy in RR DTC

Expert panelists provide comprehensive insight to the utilization of second-line therapy for patients with RR DTC, covering formulation, dosing, and adverse event management.

Transcript:

Lori J. Wirth, MD: Since you were talking about axitinib and pazopanib, what about Cabometyx and Cometriq? I think it’s probably only the thyroid cancer people who worry about whether they are prescribing the right cabozantinib to patients. When I first started using cabozantinib for my patients with second-line DTC [differentiated thyroid cancer], my specialty pharmacy emailed me back and said, “Dr Wirth, are you sure you want to prescribe Cabometyx for your patient?” I think the rest of the world that doesn’t do thyroid cancer is familiar with the Cabometyx tablet form of cabozantinib that’s approved in RCC [renal cell carcinoma] and hepatocellular carcinoma. So that confusion probably isn’t a big problem for many people. But I think it is important to note that Cometriq was the first formulation of cabozantinib that was approved for patients with medullary thyroid cancer, and it’s in a capsule form. The FDA-approved dose is 140 mg a day vs the 60 mg a day-approved dose for Cabometyx, the tablet version approved now for DTC.It is important to remember when we’re prescribing that we choose the right one.

Frank, Ezra, any other comments on the COSMIC-311 study and the utility of cabozantinib in our patients with thyroid cancer?

Francis P. Worden, MD: I’d like to reiterate the point Marcia made about radiation. I do not radiate the neck, never in medullary [cancer] in particular, in some of these differentiated patients because I have seen fistulas form, and that will lead to the demise of patients quite readily. So I use SBRT [stereotactic body radiation therapy] or IMRT [intensity-modulated radiotherapy], as she said. I think for localized measures, that point should be brought forward, that you do have to monitor those people for the development of a fistula formation, and particularly if they come from the outside to your clinic and people aren’t as familiar with thyroid cancers. They may have received more radiation than we perhaps would have delivered to the patients.

Ezra Cohen, MD, FRCPSC, FASCO: It would be interesting and hopefully the investigators will continue to follow patients on the COSMIC trial to see if an overall survival benefit begins to emerge on that study. It would give us a hint of whether it’s important to transition patients, as we’ve been describing, right away to cabozantinib. My suspicion is that it will emerge.

Francis P. Worden, MD: I think so too.

Lori J. Wirth, MD: I have one last question for maybe Marcia and Frank in terms of the AE [adverse event] profile with cabozantinib. How might it differ from the AE profile we’ve already discussed with lenvatinib, and then any pearls regarding dose reductions?

Marcia S. Brose, MD, PhD: I always think of sorafenib as having a lot of hand-foot skin reaction, lenvatinib having a lot of blood pressure and diarrhea, and cabozantinib being somewhere in the middle. So we get both, unfortunately. Patients do have more problems with hand-foot skin reactions. They definitely end up developing diarrhea later. This issue with the fistulas I think is the highest with cabozantinib, although I have seen it with lenvatinib as well. I think your issue with the proctitis is important because I had a patient who had an anal fissure that got much worse on cabozantinib, and we ended up switching him. He was on the first-line trial, so we ended up switching him to lenvatinib and he did better, and then once that had fully healed, later he needed it as a second-line therapy. We came back and treated him successfully because it was fully healed, and it didn’t necessarily open up. But the problems can happen at both ends, anywhere where you have chronic inflammation and things like that that are not being healed otherwise, and I think cabozantinib is maybe the worst in that regard.

It’s probably not quite as hard to manage the blood pressure issues. And with the hand-foot skin reaction, I always say, “Here’s your cabozantinib or sorafenib, and here is your Advil, and you can take them as a nice little cocktail together.” That does seem to bring it down a whole grade many times from intolerable to tolerable, but hand-foot skin reaction is important. You have to start to coach people on how to manage really thick callousness and things like that because sometimes it’s not the initial injury that is the problem, it’s the chronic buildup of very thick callousness that start to feel like pebbles in the person’s shoe. So there are some additional, more unique issues that are related to hand-foot skin reaction. We haven’t dealt with it as much because we’re not giving sorafenib as often, but they definitely apply to the patients taking cabozantinib quite often, and many times I have patients who find that the dose-limiting toxicity.

Francis P. Worden, MD: Yes, I would say I do too, and what I would add to that is, when the decision came out, we were using more sorafenib. I will sometimes stop them and let the toxicity heal. I do give them nonsteroidals as well, like Anaprox, because it’s twice a day, and then urea cream can be very helpful, especially when these patients develop these callouses as Marcia talked about. Then if we need to, we’ll send them over to our podiatrist for a check, and I think that’s really important because sometimes people can get splitting of the skin, and I had one patient who was a marathon runner.

Lori J. Wirth, MD: That’s a problem.

Francis P. Worden, MD: That seeded an infection because of the poor circulatory effort there. I think it’s really important that we take a look at their feet because I think a lot of times patients come into the clinic and they may complain about something, but we don’t take the time to look. So I do prescribe a lot of urea cream and ask them to use a pumice [stone] to remove that dead skin, and then if it’s bad enough, send them to a certified podiatrist.

Marcia S. Brose, MD, PhD: Although I think that’s an interesting point because I’ve had a podiatrist go in with a knife and cut out those callouses, and the patients are worse off. So I send them to go get their nails done in a salon, and I tell them to go every 2 weeks to a month. That has worked for my patients, interestingly, better sometimes than going to the podiatrist because no one goes to a podiatrist monthly, but they have no problems going and getting their callouses soaked. In fact, the woman who would do my nails, I sent her all my patients, and she started to become kind of a specialist in that. That’s another way to go, which sometimes can be a bit more frequent and gentler, and sometimes also works better.

Francis P. Worden, MD: It’s interesting, we have a podiatrist who is very interested in TKI [tyrosine kinase inhibitor] therapy. So if you have someone like that, it’s great. But I never thought about those soaking tubs, they might be really good for that.

Marcia S. Brose, MD, PhD: Yes, and you can pick your color.

Francis P. Worden, MD: Absolutely.

Lori J. Wirth, MD: Speaking of color, one more thing about cabozantinib of course is the change in the color of the hair and the complexion that most patients on cabozantinib experience. People lose the pigment in their hair, and they tend to develop less pinkish skin when they are White, or have a more sallow complexion on cabozantinib. I don’t know that there’s any approach to that other than letting patients know in advance to expect it.

Transcript edited for clarity.

Related Videos
Barbara Burtness, MD
Ranee Mehra, MD
Video 14 - "Key Takeaways in HER2-Mutated NSCLC"
Video 13 - "Treatment Considerations in HER2-Mutated NSCLC"
A panel of 5 experts on lung cancer
A panel of 5 experts on lung cancer
Video 18 - "Reflecting on Differentiated Thyroid Cancer: Final Insights"
Video 17 - "Phase 2 ATLEP Trial Results"
A panel of 5 experts on lung cancer
A panel of 5 experts on lung cancer